A case of hypoglycemia with concomitant use of a sulphonylurea and clopidogrel

Although hypoglycaemia secondary to sulfonylureas and clopidogrel has been independently described, few studies have been conducted on the risk of clopidogrel-induced hypoglycaemia in the setting of long-term or concomitant use of sulfonylureas in type 2 diabetes mellitus (T2DM). The enzyme cytochrome P450 family 2 subfamily C member 9 (CYP2C9) plays a role in both clopidogrel and sulfonylurea metabolism: the sulfhydryl (thiol) metabolite of clopidogrel is catalyzed in part by CYP2C9 enzyme, likewise, sulfonylureas are extensively metabolized by CYP2C9 to the active substrate [1,2]. This has led to concerns about the concurrent use of the two drugs; not only is there a theoretical increased risk of hypoglycaemia via competitive inhibition, but also studies have demonstrated less efficacy of clopidogrel on platelet function when taken concurrently with a sulfonylurea. Indeed, given the nature of the situations in which clopidogrel is required (i.e. dual antiplatelet therapy (DAPT) after percutaneous coronary intervention (PCI) and stent placement) and the severity of side effects in case of failure of DAPT, said studies recommend the use of ticagrelor as an alternative to clopidogrel in patients requiring DAPT and also on sulphonylurea [3]. Not only may the co-prescription of clopidogrel and sulfonylureas lead to reduced efficacy of clopidogrel on platelet function, but also, if there is a significant risk of hypoglycaemia, patients requiring sulfonylureas should consider treatment with ticagrelor rather than clopidogrel if needed. The following highlights the case of a patient with T2DM and chronic use of glimepiride, a second-generation sulfonylurea, who presented with new hypoglycemia shortly after initiation of clopidogrel.

An 86-year-old Latino man with a relevant medical history of T2D on glimepiride, ischemic cardiomyopathy s/p implantable cardioverter-defibrillator, hypertension, dyslipidemia, and severe peripheral arterial disease (PAD) presented with acute onset of symptomatic hypoglycemia five days after initiation of clopidogrel 75 mg daily by his outpatient vascular surgeon for PAD. Her symptoms included persistent confusion, irritability and fatigue. He was found to have a fasting blood sugar (BG) of 67mg/dl and then 31mg/dl repeatedly by Emergency Medical Services (EMS). His blood sugar was responding to the glucose tablets. There were no other complaints, including no recent weight change or change in appetite or eating pattern (no missed meals). He had planned lower extremity (LE) angiography on an outpatient basis for PAD. He has had no recent changes to his medications other than the recent initiation of clopidogrel. His home medications prior to admission included the use of glimepiride 4mg daily, which he had been taking for 10 years without any previous episodes of symptomatic hypoglycemia. On admission, he was afebrile and hemodynamically stable. His physical examination revealed no focal neurological deficit and was unremarkable apart from bilateral LE wounds and +1 pedal pulse. His hemoglobin A1c (HbA1c) on admission was 9.0%, morning cortisol at 8:00 a.m. was within normal limits, and his autoimmune antibody to insulin was negative. Glimepiride was stopped on admission. The patient underwent popliteal artery stenting while hospitalized. The decision to stop clopidogrel and start ticagrelor was taken after discussion with the primary and vascular surgery teams. This led to resolution of hypoglycemia after 48 hours. The interaction of clopidogrel and glimepiride was diagnosed by the temporal association of the occurrence of hypoglycaemia and hypoglycaemic symptoms with the initiation of clopidogrel.

In people without diabetes, a serum glucose concentration <70 mg/dL is the threshold at which the body initiates the neuroendocrine response to decreasing serum glucose levels. Patients with diabetes are unable to mount an appropriate counter-regulatory hormonal response and have a diminished autonomic response (Table 1) to hypoglycemia. Hypoglycemia unawareness is defined as the onset of neuroglycopenic symptoms before the onset of neurogenic symptoms in grade 2 hypoglycemia. Major risk factors for hypoglycemia unawareness include duration of diabetes, history of recent/recurrent hypoglycemic episodes and intense glycemic control. Patients with this phenomenon should be reassessed along with review of current medications and glycemic targets. Avoiding hypoglycemia for several weeks may result in partial reversal of unconsciousness from hypoglycemia. Frequent monitoring of blood sugar is essential to detect and avoid episodes of hypoglycemia that can harm yourself or others.

Autonomous Neuroglycopenic
Palpitations Speech difficulty
Anxiety incoordination
Tremor Dizziness
Paresthesias Altered mental status
Diaphoresis Seizures
Hunger Coma

Although rare, clopidogrel-induced hypoglycemia has been associated with the insulin autoimmune syndrome (IAS), most frequently cited in Japanese populations. It is a form of hyperinsulinaemic hypoglycemia with high levels of anti-insulin. In published case reports, IAS has been detected in the setting of new-onset hypoglycemia after initiation of sulfhydryl group drugs (i.e. clopidogrel) [4]. In this case, the IAS was initially considered; however, the suspicion of HAI decreased given the negative autoimmune insulin antibody test result.

Among oral antiglycemic agents, sulfonylureas are well tolerated but carry an increased risk of hypoglycaemia. In patients with T2D, hypoglycemia may occur due to pharmacological agents used to achieve adequate glycemic control. In addition, the risk of iatrogenic hypoglycemia remains an obstacle to the safe achievement of tighter glycemic targets. Elderly patients and those with comorbidities (i.e. cardiovascular disease, renal failure, cognitive and functional impairment, stroke, polypharmacy, cancer, etc.) are particularly vulnerable to severe hypoglycaemic episodes. The severity of hypoglycemia is based on symptoms and/or serum glucose levels. The American Diabetes Association classifies hypoglycemia into three levels. Level 1 is defined as a serum glucose concentration <70 mg/dL but ≥54 mg/dL and is considered clinically important regardless of the presence or absence of acute neurogenic symptoms (i.e. irritability , palpitations, diaphoresis, tremors, etc.). Level 2 is defined as a serum glucose concentration < 54 mg/dL; it is at this threshold that neuroglycopenic symptoms (ie confusion, convulsions, coma, etc.) are observed. Level 3 is defined as a serious event characterized by an altered mental state or physical impairment requiring the intervention of another person to reverse it.

Cardiovascular disease is the leading cause of death in people with diabetes mellitus. The link between high blood sugar and cardiovascular disease is well established [5]. However, observational studies suggest that hypoglycemia increases the risk of adverse cardiovascular events and all-cause mortality in patients with diabetes. In patients with diabetes and pre-existing vascular disease, acute and chronic hypoglycaemia can lead to myocardial infarction and/or ischemic stroke. Snell to el. theorized that recurrent hypoglycemia may pose the greatest risk of cardiovascular disease in patients who have already suffered at least a decade of vascular damage due to diabetes. The effects of hypoglycemia on the heart include prolongation of the QTc interval and arrhythmias (ie bradycardia) which can contribute to sudden cardiac death.

Given the increased risk of adverse cardiovascular events in patients with diabetes and hypoglycemic events, it is imperative to identify drug interactions that may increase the risk of hypoglycemia. This report highlights a case of hypoglycaemia with concomitant use of a sulfonylurea (glimepiride) and clopidogrel. There is a potential CYP2C9-mediated interaction, i.e. competitive inhibition, between clopidogrel and glimepiride. The interaction may not only reduce the efficacy of clopidogrel on platelet function, but may also exaggerate the pharmacodynamic effects of sulfonylureas and increase the risk of hypoglycemic events in patients with T2DM when co-prescribed. If antiplatelets are indicated in patients on sulphonylureas, the use of non-sulfhydryl antiplatelets such as ticagrelor should be considered instead of clopidogrel. Further research is needed to examine the frequency and trends of hypoglycaemia in patients receiving clopidogrel and sulfonylureas concurrently to establish whether there is a significant risk of hypoglycaemia.


>

Leave a Comment